MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-4-3D
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that during surgery, after two spring coils were filled, the third coil was filled, and the tip could not come out of the microcatheter.After it was withdrawn, it was observed that the spring coil was stretched.Later, after replacing the spring coil, the surgery could be performed smoothly.The reported device and any accessory devices were prepared as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of an amorphous, unruptured left side of posterior communicating artery aneurysm with a max diameter of 6 mm and a 5 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Ancillary devices include an ev3 e-chelon10 45° microcatheter.Additional information received reported that the catheter was stuck in the distal end of the catheter.The coil came out of the introducer sheath smoothly.
 
Additional Manufacturer Narrative
Product analysis of qc-2-4-3d, lot#224370099 as found condition: the axium coil was returned within a shipping box; within a sealed biohazard pouch; within an opened axium coil inner pouch and within a dispenser coil.Damage location details: the axium coil was returned within the introducer sheath.The axium prime coil was found to be inverted within the introducer sheath with the implant coil within the ¿wave-lock¿ portion of the introducer sheath.No bends or kinks were found with the pusher.No damages were found with the introducer sheath.The implant coil was found to be stretched within the introducer sheath at the distal end of the pusher and broken.The implant coil distal tip was not returned.No other anomalies were observed.Testing analysis: the axium coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Conclusion: based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ and ¿coil stretch¿ was confirmed.The axium coil implant coil was found broken.Axium coil can become damaged if advanced against resistance.It is possible that these damages occurred when the customer attempted to advance the coil through the catheter against the resistance.Possible causes of resistance include the use of a damaged catheter, incompatible catheter, lack of hydration before the procedure, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Coil stretch can occur due to lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation, user advances the coil against resistance, or incompatible catheter.The device was prepared according to the instructions for use (ifu).Information regarding a continuous flush was not provided.The patient¿s vessel tortuosity was minimal.The echelon 10 microcatheter used for the event was returned.Upon visual inspection, there was no damage to the returned catheter.The echelon 10 microcatheter has an id (inner diameter) of 0.017¿.As per the ifu, the axium coil is compatible for use with microcatheters with a minimum id (inner diameter) of 0.0165¿.Therefore, the echelon 10 microcatheter was found to be compatible with the axium coil.The cause for the reported resistance could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16250271
Report Number2029214-2023-00123
Device Sequence Number17743986
Product Code KRD
UDI-Device Identifier00847536037625
UDI-Public00847536037625
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2025
Device Model NumberQC-2-4-3D
Device Catalogue NumberQC-2-4-3D
Device Lot Number224370099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2023
Initial Report FDA Received Date01/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown